The character of free topological groups II

Peter Nickolas, Mikhail Tkachenko

Abstract

A systematic analysis is made of the character of the free and free abelian topological groups on metrizable spaces and compact spaces, and on certain other closely related spaces. In the first case, it is shown that the characters of the free and the free abelian topological groups on X are both equal to the “small cardinal” d if X is compact and metrizable, but also, more generally, if X is a non-discrete k!-space all of whose compact subsets are metrizable, or if X is a non-discrete Polish space. An example is given of a zero-dimensional separable metric space for which both characters are equal to the cardinal of the continuum. In the case of a compact space X, an explicit formula is derived for the character of the free topological group on X involving no cardinal invariant of X other than its weight; in particular the character is fully determined by the weight in the compact case. This paper is a sequel to a paper by the same authors in which the characters of the free groups were analysed under less restrictive topological assumptions.


Keywords

Free (abelian) topological group; Entourage of the diagonal; Character; Compact; Locally compact; Pseudocompact; Metrizable; kw-space; Dominating family

Full Text:

PDF

References

A. V. Arhangel’skii, O. G. Okunev and V. G. Pestov, Free topological groups over metrizable spaces, Topology Appl. 33 (1989), 63–76. [1] A. V. Arhangel'skii, O. G. Okunev and V. G. Pestov, Free topological groups over metrizable spaces, Topology Appl. 33 (1989), 63–76.

http://dx.doi.org/10.1016/0166-8641(89)90088-6

E. K. van Douwen, The Integers and Topology, In: Handbook of Set-Theoretic Topology, K. Kunen and J.E. Vaughan, eds., Elsevier Science Publ. B. V., 1984, pp. 111–167.

R. Engelking, General Topology, Heldermann Verlag, Berlin, 1989.

M. I. Graev, Free topological groups, In: Topology and Topological Algebra, Translations Series 1, vol. 8 (1962), pp. 305–364, American Mathematical Society. Russian original in: Izvestiya Akad. Nauk SSSR Ser. Mat. 12 (1948), 279–323.

C. Hernández, D. Robbie and M. Tkachenko, Some properties of o-bounded and strictly o-bounded groups, Applied General Topology 1(1) (2000), 29–43.

M. Husek, Continuous mappings on subspaces of products, Symp. Math. 17 (1976), 25–41.

I. Juhász, Cardinal functions in Topology, Math. Centre Tracts 34, Amsterdam 1971.

E. Katz, S. A. Morris and P. Nickolas, Characterization of bases of subgroups of free topological groups, J. London Math. Soc. 27(2) (1983), 421–426. http://dx.doi.org/10.1112/jlms/s2-27.3.421

Y. Mibu, On Baire functions on infinite product spaces, Proc. Japan Acad. 20 (1944), 661–663. http://dx.doi.org/10.3792/pia/1195572745

P. Nickolas, Free topological groups and free products of topological groups, PhD thesis, University of New South Wales, Australia, 1976.

P. Nickolas and M. G. Tkachenko, The character of free topological groups I, this volume.

V. I. Ponomarev and V. V. Tkachuk, Countable character of X in βX in comparison with countable character of the diagonal of X in X × X, Vestnik Mosk. Univ. no. 5 (1987), 16–19 (in Russian).

S. Shelah, Cardinal arithmetic, Oxford Logic Guides, 29, The Clarendon Press, Oxford University Press, New York, 1994.

M. G. Tkachenko, On the completeness of free Abelian topological groups, Soviet Math. Dokl. 27 (1983), 341–345. Russian original in: Dokl. AN SSSR 269 (1983), 299–303.

J. E. Vaughan, Small uncountable cardinals and topology, In: Problems in Topology, J. van Mill and G.M. Reed, eds., North-Holland Publ. Co., Amsterdam (1990), 195–218.

Abstract Views

922
Metrics Loading ...

Metrics powered by PLOS ALM


 

Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. The character of topological groups, via bounded systems, Pontryagin–van Kampen duality and pcf theory
Cristina Chis, M. Vincenta Ferrer, Salvador Hernández, Boaz Tsaban
Journal of Algebra  vol: 420  first page: 86  year: 2014  
doi: 10.1016/j.jalgebra.2014.06.040



Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt